Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 9, NWS Goodland, KS

February 10, 20069 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind advisory at Feb 10, 2006, 10:16 AM CST for 9 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2006, 10:16 AM CST (16:16 UTC)
Expired
Feb 10, 2006, 5:00 PM CST
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 16 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
109 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 101616
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
916 AM MST FRI FEB 10 2006

.STRONG NORTHWEST WINDS WILL DEVELOP ACROSS PORTIONS OF THE TRI
STATE AREA BY MID MORNING AND CONTINUE THROUGH THE AFTERNOON. THE
STRONG WINDS WERE THE RESULT OF A TIGHT PRESSURE GRADIENT BETWEEN
HIGH PRESSURE CENTERED OVER THE NORTHERN ROCKIES AND A LOW
PRESSURE SYSTEM NEAR THE GREAT LAKES.

COZ090>092-KSZ001>003-013-014-027-028-041-042-NEZ079>081-102300-
/O.NEW.KGLD.WI.Y.0009.060210T1616Z-060210T2300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...
TRENTON...MCCOOK
1016 AM CST FRI FEB 10 2006 /916 AM MST FRI FEB 10 2006/

...WIND ADVISORY IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS
AFTERNOON...

NORTHWEST WINDS WILL INCREASE BY MID MORNING TO 25 TO 35 MPH WITH
OCCASIONAL GUSTS TO AROUND 45 MPH AND PERSIST THROUGH LATE
AFTERNOON.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
JDK
1 follow-up statement
000 
WWUS73 KGLD 102246
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MST FRI FEB 10 2006

COZ090>092-KSZ001>003-013-014-027-028-041-042-NEZ079>081-110000-
/O.EXP.KGLD.WI.Y.0009.000000T0000Z-060210T2300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...
TRENTON...MCCOOK
446 PM CST FRI FEB 10 2006 /346 PM MST FRI FEB 10 2006/

...WIND ADVISORY WILL EXPIRE AT 4 PM MST /5 PM CST/ THIS
AFTERNOON...

NORTHWEST WINDS WILL GENERALLY DIMINISH TO 20 TO 30 MPH THROUGH
SUNSET. A FEW LOCALLY HIGHER GUSTS IN AND NEAR FLURRIES COULD
BRIEFLY APPROACH 45 MPH THROUGH THE EARLY EVENING HOURS.

$$
JDK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Feb 10, 3:29 AM CST, 6 hours 47 minutes earlier.

Area forecast discussion, Feb 10, 3:29 AM CST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 AM MST FRI FEB 10 2006

.DISCUSSION...FORECAST PROBLEMS WILL BE TEMPERATURES/WINDS THROUGH
SATURDAY...AND AMOUNT OF WARMUP ON SUNDAY. SATELLITE SHOWING AN
AMPLIFIED PATTERN FROM THE EASTERN PACIFIC INTO NORTH AMERICA.
UPPER RIDGE ALONG THE WEST COAST EXTENDS UP TO THE ARCTIC CIRCLE.
SYSTEM APPROACHING FROM 140 WEST IS HELPING TO AMPLIFY THE RIDGE.
STRONG UPPER SYSTEM IS BEGINNING TO PUSH INTO THE NORTH CENTRAL
PORTION OF THE COUNTRY. INITIAL COLD SURGE HAS PUSHED THROUGH THE
AREA WITH MUCH COLDER AIR EXTENDING WELL UPSTREAM INTO WESTERN
CANADA.

AT JET LEVEL...MODELS INITIALIZED REASONABLY WELL. AT MID LEVELS...
SATELLITE SHOWING THAT ECMWF/UKMET/GFS MATCHING UP WELL WITH
FEATURES. HEIGHT ANALYSIS SHOWS THAT THE UKMET WAS DOING THE BEST OF
THE THREE WITH THE GFS THE WORST. THIS WAS ESPECIALLY WITH THE TROUGH
NEAR THE ALEUTIANS WHICH THE MODELS DO NOT HAVE DEEP ENOUGH. THE
ECWMF/UKMET WERE THE CLOSEST. ALSO THEY WERE DOING BEST WITH UPPER
SYSTEM MOVING IN FROM SOUTHERN CANADA ALTHOUGH ALL OF THEM ARE PRETTY
CLOSE. MODELS DO NOT LOOK STRONG ENOUGH WITH SYSTEM NEAR 140 WEST.
WOULD HAVE TO SAY OVERALL THE UKMET/ECMWF ARE DOING THE BEST
INITIALLY.

AT LOW LEVELS...ECMWF/UKMET/GFS INITIALIZED THE BEST. HOWEVER...
WOULD HAVE TO GIVE A SLIGHT EDGE TO THE ECMWF. THE UKMET/NAM WERE
DOING BEST WITH THE WINDS. ALL THE MODELS HANDLE DIGGING SYSTEM OVER
THE NORTH CENTRAL ABOUT THE SAME. BASED ON HEIGHT FALL ANALYSIS...
HOWEVER...WOULD GIVE THE EDGE TO THE ECWMF SINCE IT HAS LOWER HEIGHTS
FURTHER WEST. THE DIFFERENCE COMES WITH THE HANDLING OF THE INCOMING
PACIFIC SYSTEM AND THE WESTERN RIDGE. THE CANADIAN AND NAM ARE THE
MOST SIMILAR WITH THIS SYSTEM WITH THE ECMWF NEXT IN LINE. ALSO THE
CANADIAN HAS THE UPPER RIDGE THE FURTHEST WEST WITH THE ECMWF NEXT.
OVERALL...AM GOING TO WITH A BLEND OF THE MODELS EARLY ON THEN TREND
MORE TOWARD THE ECMWF,,,SUPPORTED BY THE CANADIAN...WITH TIME.

TODAY/TONIGHT...MAIN SNOW BAND/LIFT LOOKS LIKE IT WILL HAVE PUSHED
SOUTH AND WEST OF THE AREA BY 12Z. PARAMETERS FOR HAVING INSTABILITY
SHOWERS DO NOT LOOK AS GOOD AS THEY DID YESTERDAY. BEST SHOT IS IN
THE NORTHEAST PORTION OF THE AREA. TEMPERATURES WILL BE INTERESTING.
WILL HAVE SOME SUN IN THE WEST AND NEARLY THE SAME BELOW ZERO
CELSIUS 850 MB THROUGH THE DAY. WINDS AND CLOUDS HAVE KEPT
TEMPERATURES WARMER THAN THAN GUIDANCE. WILL PROBABLY TWEEK
TEMPERATURES UP A FEW DEGREES AND STAY SLIGHTLY BELOW GUIDANCE.

MID LEVEL WINDS NOT THAT IMPRESSIVE WITH THE STRONGEST OVER THE
NORTHEAST PORTION. BEST DOWNWARD MOTION AND LAPSE RATES ARE OVER THE
SOUTHWEST PORTION...BASICALLY ALONG AND SOUTH OF A FLAGLER TO
GOODLAND LINE. GUIDANCE IS MARGINAL IN THIS AREA AND THAT IS
SUPPORTED BY LOCAL RESEARCH. MARGINAL ADVISORY CRITERIA WINDS
WERE REACHED YESTERDAY. BUFKIT ALSO INDICATES MARGINAL CRITERIA
BEING MET. WILL NOT ISSUE ANY HIGHLIGHTS BUT WILL TELL THE DAY SHIFT
TO WATCH THIS AREA.

THE STRONGEST DOWNWARD MOTION STARTS COMING IN LATER IN THE NIGHT.
WILL THEREFORE LIMIT FLURRIES TO THE EVENING. MIXING WILL KEEP THE
WINDS UP.

SATURDAY/SATURDAY NIGHT...HAD STRONG DOWNWARD MOTION AT THE BEGINNING
OF THE DAY PLUS THE HEIGHT GRADIENT TIGHTENS UP AS WELL. NOT ONLY
THAT...THE WIND DIRECTION IS MORE UNIDIRECTIONAL WITH HEIGHT THAN
TODAY. HOWEVER...AGAIN THE MID LEVEL WINDS ARE NOT THAT GREAT
PLUS THE LAPSE RATES ARE NOT VERY FAVORABLE EITHER. WILL BE BREEZY TO
WINDY AGAIN...BUT WILL HAVE TO WATCH THIS DAY CLOSELY FOR MARGINAL
WIND ADVISORY.

SHORTWAVE AND LEFT FRONT QUADRANT OF JET ON THE BACKSIDE OF THE
UPPER TROUGH COMES INTO THE AREA IN THE AFTERNOON...AND WILL SERVE
TO THICKEN UP CLOUD COVER. THIS LOOKS FOR THE SECOND STRAIGHT RUN...
THE MODELS HAVE CONTINUED TO MAKE THIS DAY COLDER THAN FRIDAY.
CURRENT FORECAST LOOKS REASONABLE AND CLOSE TO LATEST 2 METER AND
NUMERICAL GUIDANCE...AND WILL ONLY TWEEK.

SUNDAY/SUNDAY NIGHT...MODELS LOOK LIKE THEY ARE BREAKING DOWN THE
WESTERN RIDGE TOO MUCH AS NEXT PACIFIC SYSTEM COMES IN. THE UKMET
IS THE MOST AGGRESSIVE...THE GFS IN THE MIDDLE...AND THE ECMWF IS
THE SLOWEST. THE CANADIAN IS VERY CLOSE TO THE GFS. UKMET STAYS THE
MOST AGGRESSIVE...AND THE GFS/ECMWF START LOOKING MORE ALIKE/WOUNDUP
WITH THE ECWMF FURTHER SOUTHWEST. THE NAM/CANADIAN ARE VERY CLOSE TO
EACH OTHER...AND ARE MORE OPEN WITH THE WAVE AND THE FURTHEST
SOUTHWEST. NOT SURE ABOUT ANY OF THESE SOLUTIONS CONSIDERING THE
STRENGTH OF THE RIDGE. HOWEVER...AM LEANING TOWARD A SHARPER AND
FURTHER WEST RIDGE.

WHAT DOES ALL OF THIS MEAN. THIS KEEPS THE FLOW ALOFT MORE NORTH...
DOES NOT ALLOW A LEE TROUGH TO DEVELOP...AND KEEPS THE AREA OPEN TO
MORE MORE COLD AIR. AFTER 2 OR 3 STRAIGHT RUNS OF RAISING MAXES...THE
NEW MAV/MEX HAVE DROPPED THE TEMPERATURES. MAV IS COLDER THAN THE MET
GUIDANCE. CURRENT FORECAST IS CLOSER TO THE WARMER GUIDANCE...
ESPECIALLY IN WESTERN LOCATIONS. MODELS USUALLY HAVE A TENDENCY TO
SCOUR OUT COLD AIR TOO FAST. HOWEVER...THE GFS/MAV HAS HAD A COLD
BIAS THIS WEEK...ESPECIALLY WHEN THERE HAS BEEN PLENTY OF SUN. THIS
LOOKS TO BE THE CASE THIS DAY. ALSO THE WINDS ARE NOT FROM AS A
FAVORABLE DOWNSLOPE DIRECTION...AND CLOSER TO NORTH. PREVIOUS
FORECAST RAISED TEMPERATURES A FEW DEGREES. BASED ON ABOVE
REASONING...THINK COOLING TEMPERATURES A LITTLE IS THE WAY TO GO
WHICH IS WHAT SURROUNDING OFFICES HAVE DONE AS WELL.

CONTINUED TIGHT HEIGHT GRADIENT AND DOWNWARD MOTION WILL CONTINUE TO
KEEP BREEZY TO WINDY CONDITIONS AROUND FOR ANOTHER DAY.

NO CHANGES PLANNED FOR THE 4 TO 7 DAY PERIOD AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, Feb 10, 5:14 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
414 AM MST FRI FEB 10 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
514 AM CST FRI FEB 10 2006 /414 AM MST FRI FEB 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BULLER

Nearby

Wind Advisories in Kansas, 2006Wind Advisories in Nebraska, 2006Wind Advisories in Colorado, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.